×

zbMATH — the first resource for mathematics

Reverse mathematics and properties of finite character. (English) Zbl 1253.03032
This article analyzes the logical strength of variants of Tukey’s lemma in the framework of reverse mathematics. A formula \(\varphi\) with one free set variable has the finite character property if \(\varphi (\emptyset )\) holds and for every set \(A\), \(\varphi (A)\) holds if and only if \(\varphi (F)\) holds for every finite \(F \subseteq A\). For a class of formulas \(\Gamma\), the principle \(\Gamma\)-FCP asserts that, given any formula of finite character in \(\Gamma\) (with parameters), every set \(A\) has a maximal subset \(B\) such that \(\varphi (B)\) holds. The authors show that RCA\(_0\) proves \(\Sigma^0_1\)-FCP, and that for \(n\geq 1\), RCA\(_0\) proves that ACA\(_0\) is equivalent to \(\Pi^0_n\)-FCP and \(\Pi^1_n\)-CA\(_0\) is equivalent to \(\Pi^1_n\)-FCP. The finite character principle can be strengthened by requiring that the maximal set is closed under a finitary closure operator, yielding the \(\Gamma\)-CE scheme, or under a nondeterministic finitary closure operator, yielding \(\Gamma\)-NCE. The authors show that QF-CE and \(\Sigma^0_1\)-CE are each equivalent to ACA\(_0\), while QF-NCE and \(\Sigma^0_1\)-NCE are each equivalent to \(\Pi^1_1\)-CA\(_0\). For \(n \geq 1\), RCA\(_0\) proves that \(\Pi^1_n\)-CA\(_0\) is equivalent to \(\Pi^1_n\)-NCE. The results in this paper provide an interesting contrast to the authors’ work on finite intersection principles [“On the strength of the finite intersection principle”, Isr. J. Math. (2012; doi:10.1007/s11856-012-1050-9), arXiv:1109.3374].

MSC:
03B30 Foundations of classical theories (including reverse mathematics)
03F35 Second- and higher-order arithmetic and fragments
03E25 Axiom of choice and related propositions
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Damir D. Dzhafarov, Carl Mummert, Reverse mathematics and intersection properties (2011) (submitted). · Zbl 1253.03032
[2] Mummert, Carl, Reverse mathematics of MF spaces, J. math. log., 6, 2, 203-232, (2006), MR MR2317427 (2008d:03011) · Zbl 1122.03005
[3] Rubin, Herman; Rubin, Jean E., (), MR MR798475 (87c:04004)
[4] Simpson, Stephen G., (), MR MR2517689 (2010e:03073)
[5] Amy Turlington, Computability of Heyting algebras and distributive lattices, Ph.D. dissertation, University of Connecticut, 2010.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.